Hail, Wichita
- When
- April 7, 2:35 PM CST
- Where
- Wichita County, Electra
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.030, -98.920
A warm front moved north out of Texas during the late morning hours, bringing with it temperatures that warmed into the upper 70s and lower 80s, and dew point temperatures in the lower 60s by afternoon. Thunderstorms formed over parts of western north Texas by mid afternoon, quickly becoming supercellular.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A warm front moved north out of Texas during the late morning hours, bringing with it temperatures that warmed into the upper 70s and lower 80s, and dew point temperatures in the lower 60s by afternoon. Thunderstorms formed over parts of western north Texas by mid afternoon, quickly becoming supercellular. Very large hail was reported over several locations, with two brief tornadoes occurring in eastern Wilbarger and western Wichita counties. Other thunderstorms developed by late afternoon and early evening. These storms also produced large hail, with some as big as golf balls. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 7, 1:46 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 246 PM CDT MON APR 7 2008 .DISCUSSION... BUSY EVENING EXPECTED AS SCENARIO SETTING UP FOR SEVERE CONVECTION TO IMPACT A GOOD PART OF THE AREA. THROUGH THE EVENING HOURS AS LLJ SETS UP... LOW LEVEL SHEAR IS IMPRESSIVE AND COULD SEE TORNADIC SUPERCELLS DEVELOP FROM PORTIONS OF SW INTO CENTRAL SECTIONS OF OKLAHOMA. SYSTEM WILL TRAVERSE THE AREA OVERNIGHT AS COLD FRONT PUSHES SOUTH... WITH SEVERE WX LIKELY TO CONT THROUGH THE NIGHT. COULD SEE SOME STRONG STORMS TUE AFTN ACROSS SE BEFORE COLD FRONT CLEARS THE AREA. FRONT STALLS TO OUR SOUTH ON WED WITH WAA PRECIP DEVELOPING OVER WEST TX AND OK AHEAD OF NEXT UPPER WAVE/TROUGH. SFC FRONT SETS UP SW TO NE ALONG MID LEVEL FLOW. THIS COULD SET THE STAGE FOR SIGNIFICANT RAIN EVENT ACROSS THE AREA LATE WED INTO THU. ALTHOUGH SEVERE WX COULD OCCUR... APPEARS THAT HEAVY RAIN/FLOODING COULD POSE MORE SIGNIFICANT THREAT. DRIER WX ANTICIPATED FOR NEXT WEEKEND. ONLY CHANGES TO MOS GUIDANCE WAS TO THIS EVENING SFC DEWPOINTS TO BETTER REPRESENT SFC BOUNDARY ACROSS THE AREA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 56 64 46 62 / 50 30 30 60 HOBART OK 53 63 43 59 / 20 20 20 80 WICHITA FALLS TX 60 74 51 68 / 10 20 40 60 GAGE OK 39 65 39 62 / 40 10 10 70 PONCA CITY OK 49 60 41 62 / 80 40 10 40 DURANT OK 62 74 57 73 / 20 40 60 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 11/30
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT MON APR 7 2008
OKZ004>048-050>052-TXZ083>090-081200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
320 PM CDT MON APR 7 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF WESTERN NORTH TEXAS AND SOUTHWEST THROUGH CENTRAL
OKLAHOMA. A SLIGHT RISK AREA COVERS THE REST OF THE REGION.
LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS TO THE RIGHT OF A LINE
EXTENDING FROM ADA...TO ARDMORE...TO ARCHER CITY AND SEYMOUR
TEXAS...TO ALTUS AND ELK CITY...EASTWARD TO PERRY. THIS INCLUDES THE
CITIES OF ADA...ARDMORE...LAWTON...WICHITA FALLS...SEYMOUR...
VERNON...ALTUS...CLINTON...WEATHERFORD...OKLAHOMA CITY...AND
STILLWATER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE NOW THROUGH
THE OVERNIGHT HOURS. THE GREATEST LIKELIHOOD FOR TORNADIC
THUNDERSTORMS WILL OCCUR FROM 5 PM THROUGH MIDNIGHT.
IMPACTS...
HAIL UP TO THE SIZE OF SOFTBALLS...WINDS TO 80 MPH...AND TORNADOES
WILL BE POSSIBLE...PRIMARILY IN THE MODERATE RISK AREA. IN THE
SLIGHT RISK AREA...HAIL TO THE SIZE OF HALF DOLLARS WILL BE THE MAIN
CONCERN.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
GULF MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION THROUGH
THE LATE AFTERNOON AS AN AREA OF LOW PRESSURE DEEPENS ACROSS THE
TEXAS PANHANDLE. MODERATE TO HIGH LEVELS OF INSTABILITY HAVE
DEVELOPED AHEAD OF A DRY LINE OVER FAR WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS...AND SOUTH OF A WARM FRONT ACROSS THE INTERSTATE-40
CORRIDOR.
DEEP LAYER WIND SHEAR WILL BE MORE THAN SUFFICIENT TO SUPPORT
SUPERCELL THUNDERSTORMS... AND LOW-LEVEL WIND SHEAR WILL BE ADEQUATE
FOR TORNADIC SUPERCELLS. AS THUNDERSTORMS DEVELOP IN THE UNSTABLE
AIRMASS...VERY LARGE AND DAMAGING HAIL...TO THE SIZE OF
SOFTBALLS...AND DAMAGING WINDS IN EXCESS OF 75 MPH...WILL BE
POSSIBLE WITH ANY SUPERCELLS. TORNADOES WILL BE POSSIBLE WITH THE
STRONGEST STORMS IN THE MODERATE RISK AREA...ESPECIALLY THIS EVENING
WHEN A LOW-LEVEL JET DEVELOPS.
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS MAY FORM LATE TONIGHT
NORTH OF THE WARM FRONT ACROSS NORTHERN OKLAHOMA. SOME SEVERE
WEATHER IS POSSIBLE...WITH THE PRIMARY CONCERN BEING LARGE HAIL.
A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE NORTHWEST HALF OF
OKLAHOMA...AND MOST OF WESTERN NORTH TEXAS...OVERNIGHT. THE RISK FOR
SEVERE THUNDERSTORMS WILL END AS THE COLD FRONT MOVES INTO EASTERN
OKLAHOMA TUESDAY MORNING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE SEEN OVER A SMALL PART OF
WESTERN NORTH TEXAS...AND SOUTHWEST OKLAHOMA LATE THROUGH EARLY
EVENING AS A DRY LINE APPROACHES FROM WEST TEXAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
LATER IN THE WEEK...THERE ARE INDICATIONS THAT MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS MAY DEVELOP WEDNESDAY AND THURSDAY. THERE
WILL BE THE POTENTIAL OF HEAVY RAIN RESULTING IN LOCALIZED FLOODING.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
11SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 321 PM CDT MON APR 7 2008 TXZ085-086-072030- WILBARGER TX-WICHITA TX- 321 PM CDT MON APR 7 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA AND WILBARGER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF ELECTRA AT 321 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM IS FORMING QUICKLY AND IS CURRENTLY CAPABLE OF WINDS TO NEAR 50 MPH ALONG WITH SMALL HAIL. CONDITIONS ARE FAVORABLE FOR STRENGTHENING. PEOPLE IN WICHITA AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
The Altus AFB radar (KFDR), 37 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
18 hail, 3 tornado. Local standard time, as filed.
The hail reportedly damaged several cars. Monetary damages were estimated.
A brief tornado was observed by spotters near US highway 287 and County Line Road. No damage was reported.
Several storm spotters reported a tornado near the Wilbarger and Wichita county lines. The tornado blew a vehicle into the path of a pickup on Highway 287. The driver of the car received minor injuries and was taken to an Electra hospital for treatment. The tornado also destroyed a garage at residence one half mile west of the county line on Highway 240. The car inside the garage suffered moderate damage. The tornado damaged a large tree and moved horse feeders about 600-700 feet from their original location. No injuries were reported with the tornado. Monetary damages were estimated.
Several storm spotters reported a tornado near the Wilbarger and Wichita county lines. The tornado blew a vehicle into the path of a pickup on Highway 287. The driver of the car received minor injuries and was taken to an Electra hospital for treatment. The tornado also destroyed a garage at residence one half mile west of the county line on Highway 240. The car inside the garage suffered moderate damage. The tornado damaged a large tree and moved horse feeders about 600-700 feet from their original location. No injuries were reported with the tornado. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97490, 98513, 97491, 97493, 97542, 97547, 97548, 97494, 97495, 97497, 97498, 97530, 97531, 97532, 97534, 97535, 97536, 97537, 97538, 97539, 97540.